Advertisement

RECALL: Epinephrine injectors ‘Allerject’ may not give the correct dose

WINNIPEG — Families are being advised to check their epinephrine injectors before Halloween as Sanofi is recalling its Allerject injectors in Canada.

It’s part of a massive recall across North America following reports they may not be injecting the proper dose of the life-saving drug.

Allerject gives instructions to a user so they will be able to properly use the epinephrine pen properly in an emergency, “Its taken away that comfort feeling of knowing that someone else can use this on my child if they need to and they’ll know how to use it,” says Julie Bain, who’s 8-year-old son has a severe peanut allergy.

WATCH: Mother with son who uses Allerject talks about the recall

The injectors are used to treat many different serious allergic reactions from food to insect bites and stings. Full details on the recall can be found here at Health Canada’s website. 

Story continues below advertisement

Hundreds of thousands are being recalled in North America.  Manufacturer Sanofi is asking pharmacists to contact their patients who use Allerject and offer them a free exchange for competing product EpiPen.

One pharmacist warns it’s possible EpiPens may be in short supply as patients make the switch, “I generally would not stock enough if everyone came in I wouldn’t have enough to supply.”

There have been nine reports of malfunctioning injectors in Canada but no reports of anyone being seriously hurt.

The recall also includes the U.S. version Auvi-Q.
What to do:

 Call your pharmacy to arrange returning your Allerject device and to obtain a replacement epinephrine auto-injector with the same dose.

  • Consult your pharmacist to ensure you understand how to properly use the replacement auto-injector.
  • In the event a life-threatening allergic reaction (anaphylaxis) occurs before you can obtain a replacement auto injector, use your Allerject device as directed by your healthcare provider, and then seek emergency medical attention.
  • Speak with your healthcare professional if you are concerned about your health or your child’s health.
  • Report any adverse events to Health Canada.
 With files from The Canadian Press

Sponsored content